Iowa, 2023Drought in Iowa, September 5 to 30, 2023
September 5 to 30, 2023 · NWS DMX · 3 events in 3 counties and zones
A continuation of above normal temperatures and lack of rainfall contributed to a deterioration of drought conditions across central Iowa. Severe Drought developed early in the month in portions of Dallas, Polk and Jasper counties.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A continuation of above normal temperatures and lack of rainfall contributed to a deterioration of drought conditions across central Iowa. Severe Drought developed early in the month in portions of Dallas, Polk and Jasper counties. This was an expansion of a much larger area of severe or worse drought conditions over a large portions of central Iowa. Agricultural crops were mainly unaffected by this point in the season as many of the crops had already reached maturity. However, the drier conditions did hasten the dry down of crops with harvest in full swing by the end of the month.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Sep 5, 5:37 AM CST, 1 hour 23 minutes earlier.
Area forecast discussion, Sep 5, 5:37 AM CST, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
637 AM CDT Tue Sep 5 2023
...Updated for the 12z Aviation Discussion...
.DISCUSSION.../Today through Monday/
Issued at 319 AM CDT Tue Sep 5 2023
Key Messages:
- Final hot day of the latest heat wave today with heat index
approaching 100 central and east.
- Storms this evening as a cold front moves across the area. A few
stronger storms are possible.
- Cooler through the end of the week with highs in the 70s to low
80s.
Discussion:
Quiet conditions across much of Iowa overnight as low level jet
orientation has favored thunderstorms remain just west of the area
thus far. Over the next few hours there is a chance that a stray
storm or two may graze far southwest portions of the area per trends
in recent CAM runs. Otherwise, expect today to be the final hot day
of the latest late summer heat wave, with heat indices this
afternoon forecast to approach 100 degrees across much of central
and eastern Iowa. The heat will be accompanied by breezy south
winds this afternoon as deep mixing develops once again into the
afternoon.
On our doorstep, however, is an approaching cold front which will
move across the area this evening. Environmental parameters are
better north into Minnesota and in Iowa will depend on whether we
can mix out the cap most soundings show across the area. For any
convection that does develop, expect wind to be the primary severe
hazard with deep inverted-V characteristics in model soundings.
Best placement for any thunderstorms activity would begin across
central Iowa, with chances increasing into eastern Iowa later in
the evening as the low level jet helps sustain convection.
Wednesday will remain breezy, but much cooler as temperatures remain
mainly in the 70s across the area. With a transition to northwest
flow, RAP indicates smoke will curl around to the area so
anticipate hazy skies on Wednesday. Cooler temperatures in the
70s to low 80s will last through the rest of the week with no
precipitation chances to speak of. Next chances for rain are not
expected to arrive until the upcoming weekend.
&&
.AVIATION.../For the 12Z TAFS through 12Z Wednesday morning/
Issued at 636 AM CDT Tue Sep 5 2023
Winds out of the south to southwest will gust 20 to 25 kts
through this afternoon. By evening expect scattered thunderstorms
to develop with a cold front moving across the area. Due to the
scattered nature of anticipated storms, confidence in impacts to
KFOD/KMCW/KALO is somewhat decreased. Further south towards KDSM
there convection should diminish, so have included just a VCSH
mention. This will be fine tuned thorugh the day. Otherwise,
following the storms, frontal passage will result in a wind shift
to out of the northwest by Wednesday morning.
&&
.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
DISCUSSION...Hagenhoff
AVIATION...Hagenhoff
Hazardous weather outlook, Sep 5, 2:46 AM CST, 4 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
346 AM CDT Tue Sep 5 2023
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-060900-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
346 AM CDT Tue Sep 5 2023
This Hazardous Weather Outlook is for portions of central Iowa.
.DAY ONE...Today and tonight
Thunderstorms are possible, mainly late today and into this
evening. A few strong storms may occur over far north central Iowa
and also areas east of Interstate 35. Damaging wind gusts over 60
mph and quarter sized hail are the primary threats.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
A few storms are possible Sunday and Monday. The threat for severe
weather will continue to be accessed this week.
.SPOTTER INFORMATION STATEMENT...
Spotters may be needed briefly this afternoon and evening.
Drought, Dallas
- When
- September 5, 7:00 AM CST to September 30, 11:59 PM CST
- Where
- Dallas forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.685, -94.040 (the zone’s center; the record gives no point)
Severe drought conditions expanded into Dallas county in early September as above normal temperatures and below normal precipitation persisted into the month.
Drought, Polk
- When
- September 5, 7:00 AM CST to September 30, 11:59 PM CST
- Where
- Polk forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.686, -93.573 (the zone’s center; the record gives no point)
Severe drought conditions expanded into Polk county in early September as above normal temperatures and below normal precipitation persisted into the month.
Drought, Jasper
- When
- September 5, 7:00 AM CST to September 30, 11:59 PM CST
- Where
- Jasper forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.686, -93.054 (the zone’s center; the record gives no point)
Severe drought conditions expanded into Jasper county in early September as above normal temperatures and below normal precipitation persisted into the month.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Texas, September 5 to 9, 2023127 injured · 46 events
- Hail and Damaging Winds in Oklahoma, September 5, 20231 injured · $138,000 · 1.5 in hail · 23 events
- Hail and Damaging Winds in Oklahoma, September 5, 2023$187,000 · 1.25 in hail · 9 events
- Hail and Damaging Winds in Minnesota, September 5, 2023$67,000 · 2.75 in hail · 27 events
- Flash Flood and Damaging Winds in Kentucky, September 5, 2023$50,000 · 78 kt wind · 3 events
- Heat in Texas, September 5 to 9, 202333 events
- Heat in Texas, September 5, 202321 events
- Drought in Oklahoma, September 5 to 11, 202317 events
- Heat in Louisiana, September 5, 202317 events
- Damaging Wind in Texas, September 5, 2023$20,000 · 65 kt wind · 1 event
- Heat in Oklahoma, September 5, 202315 events
- Damaging Winds in Missouri, September 5, 2023$15,000 · 52 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1139691, 1139692, 1139693.